In investigating this case, various endocrine conditions were ruled out, including a thyroid disorder, growth hormone deficiency, pheochromocytoma/paraganglioma syndrome, and adrenal insufficiency. He did not meet the criteria for insulinoma or true hypoglycemia because he did not demonstrate all of the Whipple triad. This was a challenging case because the patient presented with all the adrenergic and neuroglycopenic symptoms of hypoglycemia; however, his blood glucose and serum glucose levels did not support this.
Certain disorders and conditions can cause a discrepancy between capillary blood glucose levels and plasma glucose levels.[5,6,7,8] These patients present with a very low plasma glucose level, usually in the range of 20-30 mg/dL, without any symptoms. Causes in this group of patients can include the following:
Increased glycolysis by leukocytes and red blood cells associated with a delay in interpreting blood samples, such as in leukemia and polycythemia vera
Hyperviscosity syndromes, such as hypertriglyceridemia, monoclonal gammopathy of undetermined significance, and Waldenström macroglobulinemia
Drugs that affect glucose meter readings, including high doses of vitamin C, dopamine, and mannitol
Patients may occasionally hold the meter upside down and report incorrect readings. When a discrepancy is observed between glucometer readings and actual symptoms or signs, a different site may be punctured to get a blood drop for testing (ie, ear lobe).
Tarasova and colleagues proposed that this condition should be called "artifactual hypoglycemia" instead of pseudohypoglycemia. The term "artifactual" was introduced in 1961 to describe low glucose levels in a patient with chronic myelogenous leukemia due to increased glycolysis by leukocytes after delayed preparation of a venous blood sample. This term has not yet been applied to guidelines.
None of the above conditions applied to the patient in this case because he never had a documented episode of hypoglycemia (blood glucose level < 70 mg/dL).
Medscape © 2021 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Ricardo Correa, Sri Harsha Tella. A Weightlifter With Palpitations, Tremors, and Confusion - Medscape - Jan 11, 2021.